Alert archive / Alaska / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 10, NWS Anchorage, AK

August 30, 2007

NWS Anchorage, AK issued this severe thunderstorm warning at Aug 30, 2007, 1:01 PM AKDT. It took effect at Aug 30, 2007, 6:01 PM AKDT. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2007, 1:01 PM AKDT (21:01 UTC)
In effect from
Aug 30, 2007, 6:01 PM AKDT
Expired
Aug 30, 2007, 6:30 PM AKDT
In force
29 min
Issued by
NWS Anchorage, AK
Area
Counties, with a storm outline in the text

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Anchorage Iap/Pt. Campbe, (PANC), launched 12:00Z, 9.0 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Anchorage Iap/Pt. Campbe, at 12:00Z on 2007-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 101 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Anchorage Iap/Pt. Campbe, at 12:00Z on 2007-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
101 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
1258 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WUAK58 PAFC 310202
SVRAFC
AKZ121-310230-
/O.NEW.PAFC.SV.W.0010.070831T0201Z-070831T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ANCHORAGE AK
601 PM ADT THU AUG 30 2007

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN KENAI PENINSULA AREA OF ALASKA...

* UNTIL 630 PM ADT

* AT 600 PM ADT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
A   SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  
THIS   STORM WAS LOCATED OVER WESTERN KENAI PENINSULA...OR ABOUT 15 
MILES   NORTHEAST OF STERLING. THIS STORM WAS NEARLY STATIONARY.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL   
AREAS NORTHEAST OF STERLING .

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 6058 15065 6080 15068 6075 15028 6053 15033
TIME...MOT...LOC 0155Z 105DEG 2KT 6068 15051

$$
1 follow-up statement
000
WWAK58 PAFC 310230
SVSAFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ANCHORAGE AK
629 PM ADT THU AUG 30 2007

AKZ121-310239-
/O.EXP.PAFC.SV.W.0010.000000T0000Z-070831T0230Z/
WESTERN KENAI PENINSULA AK-
629 PM ADT THU AUG 30 2007

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN KENAI PENINSULA
EXPIRES AT 630 PM ADT...

THE STORM NORTHEAST OF STERLING HAS DIMISHED RAPIDLY OVER THE LAST 
TEN MINUTES. HOWEVER...SMALL HAIL AND STRONG GUSTS TO 40 MPH ARE 
EXPECTED WITH ANY THUNDERSTORM OVER THE WESTERN KENAI PENINSULA THIS 
EVENING.

LAT...LON 6058 15065 6080 15068 6075 15028 6053 15033
TIME...MOT...LOC 0229Z 105DEG 2KT 6068 15055

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Anchorage, AK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 10:00 AM AKDT, 3 hours 1 minute earlier.

Area forecast discussion, Aug 30, 10:00 AM AKDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
300 PM ADT THU AUG 30 2007

.MODEL DISCUSSION...MODELS BEGIN IN GOOD AGREEMENT BUT BEGIN TO
SIGNIFICANTLY DIVERGE AS TIME GOES ON. THE BIGGEST PLACE THIS IS
EVIDENT IS WITH THE LOW MOVING INTO THE WESTERN ALEUTIANS SATURDAY
EVENING. IN SHORT THE GFS HAS A TWO LOW SOLUTION WHILE THE NAM
CONSOLIDATES THE ENERGY INTO ONE LOW IN BETWEEN THE GFS LOW POSITIONS.
THE NAM IS NOTORIOUS FOR HAVING DIFFICULTY RESOLVING STORMS COMING
INTO THE AREA FROM THE FAR WEST AND IT IS ALSO AT THE END OF THE MODEL
RUN. THE GFS IS PROBABLY A BETTER SOLUTION AS IT IS STILL REASONABLY
STABLE ON THE MODEL ENSEMBLE AND HAS NOT DIFFERED MUCH IN THE BIG
PICTURE OVER THE LAST FEW MODEL RUNS.

.ANALYSIS AND UPPER LEVELS...A THERMAL TROUGH EXTENDS FROM THE
NORTHERN COPPER RIVER BASIN ACROSS THE MAT-SU AREA AND INTO THE
KUSKOKWIM VALLEY. THIS TROUGH COMBINED WITH WEAK UPPER LEVEL
DISTURBANCES ROTATING AROUND A LOW IN THE SOUTHEAST GULF OF ALASKA
WILL HELP TO BRING AFTERNOON AND EVENING CONVECTION TODAY AND
TOMORROW. TODAY WILL BE THE MORE ACTIVE DAY WITH THE ATMOSPHERE A
LITTLE MORE STABLE FRIDAY. THE FACT THAT THERE ARE UPPER LEVEL
DYNAMICS IN PLAY MAY CAUSE THE SHOWERS TO PERSIST THROUGH A GOOD PART
OF THE NIGHT SIMILAR TO WHAT OCCURRED THIS MORNING.
THE UPPER LEVEL JET IS WELL SOUTH OF MOST OF THE FORECAST AREA. THE
PLACE IT IS CLOSE IS IN THE WESTERN ALEUTIANS WHERE IT JUST SKIRTS
SOUTH OF THEM AND THEN HEADS SOUTHEAST. THIS JET WILL BE PUSHED
FARTHER SOUTH BY THE WEEKEND AS A COLD UPPER LEVEL TROUGH DESCENDS OUT
OF EASTERN RUSSIA AND MOVES INTO THE BERING SEA.

.SHORT TERM FORECAST...THIS AFTERNOON AND EVENING LOOK TO PRODUCE SOME
CONVECTION IN THE MATANUSKA AND SUSITNA VALLEYS AS WELL AS THE
KUSKOKWIM VALLEY. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE
EXPECTED. FRIDAY REMAINS MODERATELY UNSTABLE AS WELL WITH SHOWER
DEVELOPMENT LIKELY. THERE IS JUST A SLIGHT CHANCE OF THUNDERSTORMS IN
JUST THE SUSITNA VALLEY FRIDAY AFTERNOON AND EVENING WITH NONE
EXPECTED ANYWHERE IN THE FORECAST AREA AFTER THAT.
SHOWERS ARE LIKELY IN THE BRISTOL BAY AREA AND KUSKOKWIM DELTA THIS
AFTERNOON AND EVENING.

.LONG TERM FORECAST...THE LOW THAT IS MOVING INTO THE BERING SEA THIS
WEEKEND WILL INTERACT WILL PUSH THE JET STREAM SOUTH BUT ALSO BECOME
THE FOCUS FOR A RAPIDLY DEVELOPING LOW EARLY NEXT WEEK AS IT DOES.
THIS LOW SHOULD START TO REALLY DEEPEN SUNDAY NIGHT SOUTH OF THE
ALASKA PENINSULA AND THEN MOVE OVER THE ALASKA PENINSULA THROUGH
TUESDAY BEFORE BEGINNING TO WEAKEN AND MOVE TO THE NORTH GULF COAST
AFTER THAT. THIS WILL BRING VERY DEEP MOISTURE TO THE SOUTHWEST ALASKA
COASTAL AREAS AS WELL AS THE ALASKA PENINSULA AND GULF COAST.

.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...NONE.
MARINE...NONE.
FIRE WEATHER...NONE.

AUG 07

The office that day

Everything else NWS Anchorage, AK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 11:00 AM AKDTSmall Craft AdvisoryAFC12 hr

Nearby

Severe Thunderstorm Warnings in Alaska, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.